Major gastrointestinal (GI) bleeding in patients treated with antiplatelet (AP) or anticoagulant (AC) agents is a potentially catastrophic clinical event and researchers in Spain have recently conducted an observational cohort study to assess the risk and rates of re-bleeding, vascular events and death this situation. Of 871 patients investigated (mean age 78.9 ± 8.6 years), 38.9% used an anticoagulant, 52.5% used an antiplatelet and 8.6% used both. After GI bleeding, treatment was interrupted in 93.1% of patients, with 80.5% resuming therapy within 7.6 ± 36.4 days. Bleeding consisted of upper GI bleeds (38.7%), lower GI bleeds (46.7%) and GI bleeds of unknown cause (14.6%). Following median follow up of 24.9 months (IQR: 7.0-38.0), a lower risk of ischaemic events/death and similar risk of upper/lower GI events was associated with continuation of both classes of drugs. Higher risk of re-bleeding was seen in both therapies but was higher in anticoagulated patients than in those treated with antiplatelets (138.0 vs 99.0 events per 1000 patient‐years), with 61.8% of cases exhibiting identical bleeding location. Similar results (with no significant differences in death) were seen when therapy was resumed within 7 days of bleeding. The results of the study, which can be viewed here, suggest that restarting therapy within the first week after GI bleeding is linked to overall beneficial outcomes for the patient.
Contributed by Australian Medication Safety Services Associate – Isabella Singh